Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 9, 2018, 5:49 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2018, 5:49 PM MST (00:49 UTC)
- Expired
- Jul 9, 2018, 6:15 PM MST
- In force
- 26 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 73 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727 WUUS55 KFGZ 100049 SVRFGZ AZC005-025-100115- /O.NEW.KFGZ.SV.W.0004.180710T0049Z-180710T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 549 PM MST MON JUL 9 2018 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Yavapai County in west central Arizona... Coconino County in north central Arizona... * Until 615 PM MST * At 548 PM MST, a severe thunderstorm was located near Sedona, moving west at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Sedona, Junipine Resort, Cottonwood, Garland's Oak Creek Lodge, Slide Rock State Park, Red Rock State Park, Dead Horse Ranch State Park, Manzanita Campground, West Fork Of Oak Creek and Tuzigoot National Monument. This includes the following highways... State Route 179 between mile markers 310 and 313. State Route 89A between mile markers 352 and 353, and between mile markers 358 and 383. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3502 11177 3485 11170 3472 11202 3495 11218 TIME...MOT...LOC 0048Z 070DEG 21KT 3492 11183 HAIL...0.75IN WIND...60MPH $$ JDS
1 follow-up statement
716
WWUS55 KFGZ 100113
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
613 PM MST MON JUL 9 2018
AZC005-025-100121-
/O.EXP.KFGZ.SV.W.0004.000000T0000Z-180710T0115Z/
Yavapai-Coconino-
613 PM MST MON JUL 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
WILL EXPIRE AT 615 PM MST...
The storm which prompted the warning near Sedona has weakened below
severe limits. Therefore the warning will be allowed to expire.
However gusty winds are still possible with this thunderstorm as it
moves west of Sedona.
LAT...LON 3502 11177 3485 11170 3472 11202 3495 11218
TIME...MOT...LOC 0111Z 070DEG 21KT 3488 11197
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:34 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 9, 3:34 PM MST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 334 PM MST Mon Jul 9 2018 .SYNOPSIS...The monsoon weather pattern will persist over the region this week, with daily rounds of afternoon and evening thunderstorms. && .DISCUSSION...Expect to see shower and thunderstorm activity continue through midnight with the largest concentration of activity near western Coconino and Yavapai counties. Hi-res models are hinting at the development of an MCS by late afternoon that propagates into Yavapai County through the early evening hours bringing a round of moderate to heavy rainfall. Isolated chances for showers and thunderstorms remain through the evening elsewhere. Expect coverage for Tuesday to be mostly along the higher terrain features of the Mogollon Rim and White Mountains with isolated coverage elsewhere. Main threats remain to be small hail, gusty winds, and heavy rainfall. Long range models do not indicate much of a break over the long term in afternoon shower and thunderstorm activity keeping moisture locked in over northern Arizona. By Wednesday, the flow over northern Arizona shifts to become more southerly as the trough influencing our weather today shifts out. This will open the door for more widespread activity and increased moisture across the area. This will likely shift our threats each day more toward a flash flooding concern. Scattered to numerous storms are expected each afternoon through the rest of the week. && .AVIATION...For the 00z package...Expect shra/tsra and isold +tsra to continue through after 04z. Local MVFR conditions expected near heavier storms with hail and sfc wind gusts to 45kts. VFR conditions are expected outside of any storm activity. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect to see continued shower and thunderstorm activity across northern Arizona this afternoon and evening before midnight. Scattered to numerous afternoon and evening showers and thunderstorms with widespread wetting rains will continue through the week each afternoon as deep moisture remains locked in over the area. Generally light winds, with gusty and erratic winds possible near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ET AVIATION...ET FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 9, 2:47 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 1 NW WILLIAMS 35.27N 112.18W
07/09/2018 COCONINO AZ LAW ENFORCEMENT
WILLIAMS POLICE DEPARTMENT REPORTED
LOCALIZED FLOODING IN TOWN. RADAR ESTIMATES
RAINFALL AMOUNTS OF 1.25-2.75 INCHES IN THE
PAST 3 HOURS.
&&
TPSSpecial weather statement, Jul 9, 3:19 PM MST, 2 hours 30 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 319 PM MST MON JUL 9 2018 AZZ009-039-040-092300- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- Northeast Plateaus and Mesas South of Hwy 264- 319 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR JEDDITO AREA OF APACHE AND NAVAJO COUNTIES UNTIL 400 PM MST... At 317 PM MST, Doppler radar was tracking a strong thunderstorm near Toyei, or 10 miles southeast of Keams Canyon, moving west at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Keams Canyon, Toyei, Jeddito. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3584 10994 3567 10990 3557 11023 3585 11029 TIME...MOT...LOC 2217Z 079DEG 9KT 3575 11002 JDS
Special weather statement, Jul 9, 3:31 PM MST, 2 hours 18 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 331 PM MST MON JUL 9 2018 AZZ015-037-038-092315- Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 331 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 415 PM MST... At 331 PM MST, Doppler radar was tracking a strong thunderstorm over Munds Park, or 9 miles northeast of Sedona, moving southwest at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sedona, Munds Park, Junipine Resort, Village At Oak Creek, Garland's Oak Creek Lodge, Page Springs, Slide Rock State Park, Cornville, Red Rock State Park, West Fork Of Oak Creek, Cave Springs Campground, Pine Flat Campground, Manzanita Campground and Sterling Fish Hatchery. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3506 11164 3490 11154 3468 11193 3492 11209 TIME...MOT...LOC 2231Z 062DEG 18KT 3495 11167 JDS
Local storm report, Jul 9, 3:46 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HEAVY RAIN 2 W YOUNG 34.10N 110.99W
07/09/2018 M1.10 INCH GILA AZ PUBLIC
1.10 INCHES OF RAIN FELL FROM 2:00 TO 2:40
PM NEAR YOUNG THIS AFTERNOON.
&&
TPSSpecial weather statement, Jul 9, 4:44 PM MST, 1 hour 5 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 444 PM MST MON JUL 9 2018 AZZ015-038-100030- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 444 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR THE FLAGSTAFF AREA OF COCONINO COUNTY UNTIL 530 PM MST... At 443 PM MST, Doppler radar was tracking a strong thunderstorm over Flagstaff, moving west at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... Flagstaff, Fort Valley, Bellemont, Flagstaff Mall, Mountainaire, Downtown Flagstaff, Kachina Village, Walnut Canyon National Monument, Walnut Canyon Visitors Center, Lower Lake Mary and Canyon Vista Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3522 11149 3505 11155 3509 11193 3535 11185 TIME...MOT...LOC 2343Z 105DEG 12KT 3517 11161 JDS
Local storm report, Jul 9, 5:10 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
510 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 SSE FLAGSTAFF MALL 35.18N 111.55W
07/09/2018 E0.50 INCH COCONINO AZ NWS EMPLOYEE
MOSTLY PEA SIZED HAIL. 1/2 INCH HAIL WAS
LARGEST STONE SIZE.
&&
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:44 PM MST | Special Weather Statement | FGZ | Coconino | 46 min |
| Jul 10, 12:06 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 10, 12:31 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 10, 1:14 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.